Limits...
Evaluation of Dabigatran- and Warfarin-Associated Hemorrhagic Events Using the FDA-Adverse Event Reporting System Database Stratified by Age.

Abe J, Umetsu R, Kato Y, Ueda N, Nakayama Y, Suzuki Y, Suzuki T, Nagasawa H, Kinosada Y, Nakamura M - Int J Med Sci (2015)

Bottom Line: We demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 years.The RORs of dabigatran increased with increasing age, although aging had little effect on warfarin-associated GI hemorrhage.Our results indicate that the excretion of dabigatran may be affected by aging, as compared to warfarin, likely due to renal function decline.

View Article: PubMed Central - PubMed

Affiliation: 1. Laboratory of Drug Informatics, Gifu Pharmaceutical University ; 2. Medical Database Co., LTD.

ABSTRACT
Dabigatran and warfarin are oral anticoagulant drugs widely used for the prevention of stroke in patients with atrial fibrillation. The objective of this study was to evaluate the interaction between aging and dabigatran- and warfarin-induced gastrointestinal (GI) and nervous system hemorrhage using data available in the FDA Adverse Event Reporting System (FAERS) database. We analyzed reports of hemorrhagic events in the GI and nervous system recorded in the FAERS database between 2004 and 2014 using an adjusted reporting odds ratio (ROR). We demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 years. The RORs of dabigatran increased with increasing age, although aging had little effect on warfarin-associated GI hemorrhage. The ROR for anticoagulant-associated nervous system hemorrhage was not significantly affected by aging, as compared to GI hemorrhage. Our results indicate that the excretion of dabigatran may be affected by aging, as compared to warfarin, likely due to renal function decline. Our results emphasize the need for physicians to closely monitor GI bleeding in aging patients, because it is closely related to renal function deterioration.

No MeSH data available.


Related in: MedlinePlus

Adjusted reporting odds ratios and 95% confidence intervals, for dabigatran- and warfarin-associated hemorrhagic events, limited by nervous system disorders. Open circles, dabigatran; triangles, warfarin; filled circles, control.
© Copyright Policy
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4402434&req=5

Figure 2: Adjusted reporting odds ratios and 95% confidence intervals, for dabigatran- and warfarin-associated hemorrhagic events, limited by nervous system disorders. Open circles, dabigatran; triangles, warfarin; filled circles, control.

Mentions: Bleeding is the most common complication associated with the use of anticoagulant drugs. We examined the association between hemorrhagic events in the GI and nervous system and anticoagulant drugs (dabigatran and warfarin) after stratification by age. In this study, we demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 (Table 6). Evaluation of GI hemorrhage revealed that the adjusted RORs of dabigatran increased with advancing age, whereas aging had little effect on warfarin (Table 6 and Figure 1). The adjusted ROR for dabigatran-associated GI hemorrhage was higher than the adjusted ROR of warfarin. Our study supports the results of the RE-LY trials and the safety announcements issued by regulating authorities. In contrast, the RORs of dabigatran- and warfarin-associated nervous system hemorrhage were less affected by aging (Figure 2, Table 6). Since dabigatran is primarily excreted by the kidney and warfarin is metabolized in the liver by cytochrome P450 14, the effect of dabigatran on GI hemorrhage may be affected by changes in kidney function due to aging.


Evaluation of Dabigatran- and Warfarin-Associated Hemorrhagic Events Using the FDA-Adverse Event Reporting System Database Stratified by Age.

Abe J, Umetsu R, Kato Y, Ueda N, Nakayama Y, Suzuki Y, Suzuki T, Nagasawa H, Kinosada Y, Nakamura M - Int J Med Sci (2015)

Adjusted reporting odds ratios and 95% confidence intervals, for dabigatran- and warfarin-associated hemorrhagic events, limited by nervous system disorders. Open circles, dabigatran; triangles, warfarin; filled circles, control.
© Copyright Policy
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4402434&req=5

Figure 2: Adjusted reporting odds ratios and 95% confidence intervals, for dabigatran- and warfarin-associated hemorrhagic events, limited by nervous system disorders. Open circles, dabigatran; triangles, warfarin; filled circles, control.
Mentions: Bleeding is the most common complication associated with the use of anticoagulant drugs. We examined the association between hemorrhagic events in the GI and nervous system and anticoagulant drugs (dabigatran and warfarin) after stratification by age. In this study, we demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 (Table 6). Evaluation of GI hemorrhage revealed that the adjusted RORs of dabigatran increased with advancing age, whereas aging had little effect on warfarin (Table 6 and Figure 1). The adjusted ROR for dabigatran-associated GI hemorrhage was higher than the adjusted ROR of warfarin. Our study supports the results of the RE-LY trials and the safety announcements issued by regulating authorities. In contrast, the RORs of dabigatran- and warfarin-associated nervous system hemorrhage were less affected by aging (Figure 2, Table 6). Since dabigatran is primarily excreted by the kidney and warfarin is metabolized in the liver by cytochrome P450 14, the effect of dabigatran on GI hemorrhage may be affected by changes in kidney function due to aging.

Bottom Line: We demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 years.The RORs of dabigatran increased with increasing age, although aging had little effect on warfarin-associated GI hemorrhage.Our results indicate that the excretion of dabigatran may be affected by aging, as compared to warfarin, likely due to renal function decline.

View Article: PubMed Central - PubMed

Affiliation: 1. Laboratory of Drug Informatics, Gifu Pharmaceutical University ; 2. Medical Database Co., LTD.

ABSTRACT
Dabigatran and warfarin are oral anticoagulant drugs widely used for the prevention of stroke in patients with atrial fibrillation. The objective of this study was to evaluate the interaction between aging and dabigatran- and warfarin-induced gastrointestinal (GI) and nervous system hemorrhage using data available in the FDA Adverse Event Reporting System (FAERS) database. We analyzed reports of hemorrhagic events in the GI and nervous system recorded in the FAERS database between 2004 and 2014 using an adjusted reporting odds ratio (ROR). We demonstrated that dabigatran-associated GI hemorrhage was significantly increased in patients over the age of 80 years. The RORs of dabigatran increased with increasing age, although aging had little effect on warfarin-associated GI hemorrhage. The ROR for anticoagulant-associated nervous system hemorrhage was not significantly affected by aging, as compared to GI hemorrhage. Our results indicate that the excretion of dabigatran may be affected by aging, as compared to warfarin, likely due to renal function decline. Our results emphasize the need for physicians to closely monitor GI bleeding in aging patients, because it is closely related to renal function deterioration.

No MeSH data available.


Related in: MedlinePlus